South Carolina, 2017

Lightning Strike in South Carolina, June 24, 2017

June 24, 2017 · NWS CAE · 1 event in 1 county or zone

Daytime heating allowed scattered afternoon thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating allowed scattered afternoon thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 1:16 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 24, 1:16 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
216 PM EDT Sat Jun 24 2017

.SYNOPSIS...
A slow moving cold front will be in the region through Monday.
Showers and thunderstorms will be associated with the front.
Drier and cooler weather will follow the front by the middle of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave upper trough moving through northern Alabama this
afternoon will progress into North Carolina by Sunday morning.
The trough is spurring a broad area of shower and thunderstorm
development across Georgia and into the northwest half of South
Carolina. Expect this activity to persist the remainder of the
afternoon into tonight. Localized flash flooding will be
possible when thunderstorms train. Activity will diminish
toward Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Frontal boundary will be slowly sinking south through the area
on Sunday. Some question as to how far south it will be during
the morning hours and where it might be when convection
initiates from heating. Should be a strong gradient in
precipitable water values across the forecast area with values
around 1.5 inches northern and western Midlands increasing to
near or above 2 inches in the southeastern Midlands. Drier air
will be working into the area from the northwest through the
day but it may be slow and will carry a gradient in pops from
slight chance northwest to high chance in the southeastern
parts of the forecast area. Debris clouds from convection today
may limit initial heating and instability on Sunday but expect
convection to develop in the vicinity of the boundary across
the southeastern Midlands and shift southeast through the
afternoon. Temperatures will be slightly cooler Sunday compared
to today but still in the upper 80s to around 90 degrees.

Cooler and drier air will filter into the region Sunday night
ending precipitation chances and supporting overnight lows in
the 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Reasonable agreement among the medium range models regarding
the overall pattern during the extended forecast period which
should support generally cooler and drier conditions.

The upper level pattern on Monday will feature a broad trough
across the eastern half of the country with a ridge over the
intermountain west and along the west coast. The cold front
that pushed through the area will be stalled offshore as high
pressure and northerly flow dominate across the region with
dewpoints dropping into the 50s to lower 60s. Atmospheric
moisture will be unseasonably low with precipitable water
values below an inch resulting minimal to no instability.

The broad upper trough will amplify a bit late Monday night and
Tuesday with shortwave energy diving across the Ohio Valley and
Mid- Atlantic region which will bring another surge of cooler
and drier air to the forecast area Tuesday night. There is some
uncertainty with how much moisture will be available to
interact with the shortwave and whether or not it will be
enough to produce precipitation. The ECMWF is more aggressive
with better moisture and higher pops compared to the
GFS/Canadian. Will continue with previously dry forecast which
is also in line with WPC. The cooler and drier weather will
continue through mid week with surface high pressure in control
at the surface and northwesterly 500mb flow becoming more zonal
on Wednesday and Thursday.

Differences become more pronounced late in the period. The
upper ridge over the western Atlantic builds back over the
southeastern states Thu/Fri with increasing low level moisture
Fri/Sat as the surface high shifts offshore and a moist
southerly flow returns. The GFS is depicting a digging trough
over the upper midwest and Great Lakes region Fri/Sat with
precipitable water values increasing back to around 2 inches
while the ECWMF is less amplified with that feature, keeping a
stronger ridge over the southeast with less deep moisture
available. Will carry low pops Fri/Sat for mainly diurnal
convection at this time. Temperatures through the period will
be near normal Monday then below normal Tue/Wed and returning
back to near or above normal by the end of the extended period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings and visibilities are likely from 18Z to 03Z at
TAF sites due to showers and thunderstorms. There is a better
chance of VFR conditions after 06Z as a cold front continues to
sag southward toward the GA/SC coasts.

EXTENDED AVIATION OUTLOOK...No significant aviation related
issues expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 24, 12:52 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
152 PM EDT Sat Jun 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
152 PM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Localized flash flooding and strong gusty winds will be possible with
thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 2:02 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
302 PM EDT SAT JUN 24 2017

SCZ020-027-028-241945-
Lexington-Newberry-Richland-
302 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON AND NORTHWESTERN
RICHLAND COUNTIES...

At 301 PM EDT, a strong thunderstorm was located 7 miles west of
Lexington, moving northeast at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Oak Grove,
Gilbert, Summit, Seven Oaks and Lake Murray Of Richland.

Frequent cloud to ground lightning will occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3421 8112 3404 8099 3390 8140 3400 8148
      3421 8125 3420 8122 3418 8118 3420 8117
      3422 8118
TIME...MOT...LOC 1901Z 230DEG 21KT 3400 8137

CJR

The radar

The Columbia radar (KCAE), 50 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kershaw

When
June 24, 2:54 PM EST to 2:55 PM EST
Where
Kershaw County, 0.57 mi W of Lugoff
Property damage
$500
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
34.220, -80.680

Lightning struck a two story residence, causing minor damage. A school alarm was also set off.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698164.